The Dangers of Fentanyl
Category: Public Safety
Gordon Graham here with Today’s Tip from Lexipol. Today’s Tip is for public safety.
Disorientation, coughing, sedation, respiratory distress or cardiac arrest can occur within minutes of exposure.
Today’s Tip deals with the dangers of fentanyl.
Whether or not you were a fan, you probably remember the sudden death of musical artist Prince last year. What you may not know is that the cause of his death was self-administered fentanyl.
Fentanyl is a synthetic opiate pain killer, and can be mixed with heroin to increase its potency. It comes in several forms, including powder, blotter paper, tablets and spray. Overdoses are common. A single dose of fentanyl is one microgram, the equivalent of a few granules of table salt.
The risks to first responders are significant. Exposure can occur quickly. According to media reports, a detective in New Jersey who was exposed to a small amount of fentanyl said, “I thought that was it. I thought I was dying. It felt like my body was shutting down.”
Fentanyl can be absorbed through the skin. The powder form can be inhaled. Disorientation, coughing, sedation, respiratory distress or cardiac arrest can occur within minutes of exposure. Accidental ingestion during buys, searches, arrests and field testing can jeopardize law enforcement and other first responders. Canines are at particular risk of sudden death from inhalation.
Fentanyl can look like powdered cocaine or heroin. Fentanyl has also been found in tablet form designed to look like prescription painkillers.
Gloves and other appropriate PPE should be used when handling fentanyl. Field testing is not recommended. Instead, it should be transported directly to a lab. It should be clearly marked as fentanyl, and lab personnel need to be informed that the substance or container they are receiving might contain fentanyl.
And that’s Today’s Tip from Lexipol. Gordon Graham, signing off.